80ºF

Study: Taking macrolide antibiotics during early pregnancy increases risk of birth defects

Taking certain antibiotics during early pregnancy may increase the risk of major birth defects.

The warning involves macrolide antibiotics. They are often used for patients who are allergic to penicillin.

Researchers at University College in London found the use of macrolides in the first trimester was linked to a higher risk of birth defects, especially in the heart.

They say macrolides should be used with caution.

Study conclusion:

“Prescribing macrolide antibiotics during the first trimester of pregnancy was associated with an increased risk of any major malformation and specifically cardiovascular malformations compared with penicillin antibiotics. Macrolide prescribing in any trimester was associated with an increased risk of genital malformations. These findings show that macrolides should be used with caution during pregnancy and if feasible alternative antibiotics should be prescribed until further research is available.”

The complete study findings are published in the BMJ.

Related: New report looks at women’s heart health during pregnancy